Secondary Logo

Journal Logo

InFocus

An Unusual Reaction to Antibiotic Treatment of Spirochetal Infections

Roberts, James R. MD

doi: 10.1097/01.EEM.0000578616.01099.47
InFocus

Figure

Figure

A patient with Lyme disease returned to the ED after receiving her first dose of doxycycline feeling quite ill, with shaking chills, a fever, myalgias, dizziness, facial flushing, mild hypotension, and an increase in respiratory rate. She said she had no allergies when you saw her that morning.

The day before, you treated a patient with primary syphilis with a single dose of benzathine penicillin, and he too returned to the ED later that same day experiencing similar symptoms. Your first thought was that you made the underlying disease worse, but, in fact, both patients were experiencing a classic Jarisch-Herxheimer reaction (JHR).

It can be rather puzzling if you have not seen this reaction before—patients appear quite ill. Syphilis is the leading spirochetal infection giving rise to a JHR, occurring in 50 to 90 percent of patients, but it has also been reported in 15 to 20 percent of those treated for Lyme disease.

Curiously and with no obvious reason, emergency physicians do not seem to see anywhere near these numbers. Maybe it's just not recognized, but one would think that a return visit to the ED would be the most common course of action. Syphilis cases have been rising since a historic low 19 years ago, and reports of patients with Lyme disease have also increased, and it will not be long before many emergency physicians will see a patient with a JHR. Symptoms can be mild to quite severe, but the JHR is actually a therapeutic response to successful treatment of spirochetal infections.

Back to Top | Article Outline

The Jarisch-Herxheimer Reaction after Antibiotic Treatment of Spirochetal Infections: A Review of Recent Cases and Our Understanding of the Pathogenesis

Butler T

Am J Trop Med Hyg.

2017;96(1):46

http://bit.ly/2KmcwJ6

This review of the Jarisch-Herxheimer reaction described a rather unfamiliar and seemingly unusual systemic reaction following the antibiotic treatment of spirochetal infections. It is most often described in patients treated for syphilis, Lyme disease, leptospirosis, and relapsing fever.

Figure

Figure

The article described common and more serious complications. The pathogenesis is unclear, but the JHR is thought to be related to inflammatory substances in spirochetes, such as non-endotoxin pyrogens and spirochetal lipoprotein. Proinflammatory cytokines, tumor necrosis factor, and interleukin are also increased during this reaction. The actual cause is related to the accelerated phagocytosis of spirochetes by leukocytes and the production or release of the reactive substances. The JHR is actually indicative of a therapeutic response to antibiotic treatment.

Table

Table

The Jarisch-Herxheimer reaction was first described in 1895 in patients who developed symptoms following syphilis treatment with mercurial compounds. Penicillin, the drug of choice for syphilis, and tetracycline are now the most common culprits. The JHR has also been associated with other antimicrobials, including erythromycin, cephalosporins, meropenem, fluoroquinolones, and azithromycin.

The occurrence of a JHR after syphilis treatment ranges from one to 100 percent, indicating variations in patient susceptibility and the varying criteria used for the diagnosis. Following treatment of pregnant patients with syphilis with benzathine penicillin, 45 percent of those treated experienced a JHR; most had primary and secondary infections rather than latent disease. (Obstet Gynecol. 1990;75[3 Pt 1]:375.) Symptoms started within two to eight hours after therapy and peaked at six to 12 hours. The reaction occasionally resulted in uterine contractions and delivery of the infant.

The reported frequency of the JHR following treatment for Lyme disease is about seven to 30 percent, with milder symptoms and a somewhat lower frequency than following treatment for syphilis. Patients treated for leptospirosis have an incidence of about 10 percent.

A JHR usually develops within two to six hours after antibiotic treatment, and shortly thereafter spirochetes disappear from the blood and can no longer be identified. Most patients develop chills, fever, sweating, myalgias, tachycardia, and occasionally hypotension, but severe reactions have been noted. The need for mechanical ventilation and cardiac dysfunction are rare but have been reported.

The exact pathogenesis of a JHR is unknown, but it is generally agreed that it is caused by a variety of inflammatory substances found in spirochetes, as well as cytokines released after phagocytosis of spirochetes in the blood by leukocytes.

The reported incidence of the JHR does not seem to correlate with most physicians' clinical experience, and these authors believe that the condition often goes unrecognized or is underreported. No known deaths secondary to the JHR are known in syphilis or Lyme disease. An intensification of existing skin rashes in syphilis and Lyme disease has also been reported.

Some clinicians have given corticosteroids before penicillin therapy for syphilis to prevent or blunt the severity of the reaction. It is not clear whether this therapy is effective. No way to block or minimize the Jarisch-Herxheimer reaction is currently known.

Comment: I have seen this reaction a few times, and was totally nonplussed by it on my first encounter. An infectious disease consultant diagnosed the reaction after the first few sentences of my consult. Treatment is supportive, with intravenous fluids and antipyretics. The process can be quite distressing but is self-limited, and it is totally gone within 24 hours. It may be possible to confuse the JHR with sepsis or antibiotic allergy, so observation for 12 to 24 hours is reasonable. Those with mild reactions can be discharged home. Lyme disease patients with multiple erythema migrans lesions (see photo) seem to experience a transient worsening of the rash.

Yang, et al., reported the overall incidence of the JHR in HIV-infected patients treated for syphilis to be 32 percent. (Clin Infec Dis. 2010;51[8]:976; http://bit.ly/2Ij2jdC.) Those given multiple doses of penicillin experienced the JHR only after the first injection, not after subsequent ones. These patients developed symptoms within four hours of treatment, and the fever resolved in two to three hours. The higher the RPR titer, the higher the incidence of the JHR.

It seems that the reported incidence of the JHR is much higher than would be intuited by clinical experience in the ED. Perhaps it's just not appreciated or even diagnosed, but the symptoms certainly would prompt a repeat visit to the ED. It is prudent to warn patients treated for syphilis or Lyme disease about the possibility of the JHR, but that usually does not happen because it is so unfamiliar to most physicians. Both patient and clinician may be surprised when a JHR reaction occurs. Hopefully, it is properly recognized and not overtreated or mistreated as sepsis or an allergic reaction.

Reader Feedback: Readers are invited to ask specific questions and offer personal experiences, comments, or observations on InFocus topics. Literature references are appreciated. Pertinent responses will be published in a future issue. Please send comments to emn@lww.com.

Back to Top | Article Outline

Read InFocus and Earn CME!

Earn CME by completing a quiz about this article. You may read the article here, on our website, or in our iPad app, and then complete the quiz, answering at least 70 percent of the questions correctly to earn CME credit. The cost of the CME exam is $10. The payment covers processing and certificate fees.

Visit http://CME.LWW.com for more information about this educational offering and to complete the CME activity. This enduring material is available to physicians in all specialties, nurses, and other allied health professionals. Lippincott Continuing Medical Education Institute, Inc., is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. Lippincott Continuing Medical Education Institute, Inc., designates this enduring material for a maximum of 1 AMA PRA Category 1 Credit™. Physicians should only claim credit commensurate with the extent of their participation in the activity. This activity expires July 31, 2021.

Learning Objectives for This Month's CME Activity: After participating in this CME activity, readers should be better able to identify patients experiencing a classic Jarisch-Herxheimer reaction after their first doxycycline treatment for Lyme disease or a benzathine penicillin injection for syphilis.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Dr. Robertsis a professor of emergency medicine and toxicology at the Drexel University College of Medicine in Philadelphia. Read the Procedural Pause, a blog by Dr. Roberts and his daughter, Martha Roberts, ACNP, PNP, athttp://bit.ly/EMN-ProceduralPause, and read his past columns athttp://bit.ly/EMN-InFocus.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.